MAUDE Adverse Event Report: GYRUS ACMI, INC. 150 MICRON TFL BALL TIP SINGLE USE FIBER

GYRUS ACMI, INC. 150 MICRON TFL BALL TIP SINGLE USE FIBER
Model Number TFL-FBX150BS
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/17/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned but the evaluation is not yet begun.A supplemental report will be submitted upon completion of the device evaluation/investigation or if any additional information is provided by the user facility.
 
Event or Problem Description
The customer reported to olympus that the 150 micron tfl ball tip single use fiber caught on fire.The facility reported that the disposable fiber that plugs into the wall had 5cm of plastic before it, and the plastic caught fire on the soltive premium superpulsed laser system.It was reported that the fire occurred right after the machine was activated via footswitch.The unit was quickly turned off from the wall and the fire was put out with the towel which smothered the flames.The customer reported the fire was coming out of the laser unit where the fiber connects.The issue occurred during a renal stone procedure.The procedure was completed using a different device with approximately fifteen minutes delay due to the incident.There was no report of patient harm or user injury associated with this event.This complaint is related to patient identifier (b)(6) oltive premium superpulsed laser system).
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and the device evaluation.The device was returned to olympus for inspection, and the customer's complaint/reportable malfunction was/was not confirmed.The device for this complaint was returned in the opened original packaging pouch the fiber body has been completely burnt away and separated from the proximal handle at the connector strain relief.Part of the fiber shaft is visible from the burnt and melted strain relief.The fiber body does not appear to have large signs of use at either the break end or the distal end.Both the distal end and break do not have clear signs of use likely meaning the tip broke off rather than being used and the break was clean without burning on the non-connector/ laser side.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, probable causes of this complaint failure include user mis-handling of the device, ineffective strain relief support, and possible inadequate minimal bend radius resulting in the fiber breaking near the connector and igniting when the laser console was fired.The root cause of this event was unable to be identified.The event can be prevented by following the instructions for use which state: "care must be taken to avoid exceeding the minimum bend radius of fibers.Always check the laser aiming beam at the tip of the fiber before delivering high energies or damage to the endoscope may result." "visually inspect the entire length of fiber for flaws or defects before use.If any damage is observed such as breaks, kinks or damaged components, do not use the fiber, retain the device for manufacturer notification and use a replacement fiber." olympus will continue to monitor field performance for this device.

Brand Name
150 MICRON TFL BALL TIP SINGLE USE FIBER
Common Device Name
BALL TIP SINGLE USE FIBER
Manufacturer (Section D)
GYRUS ACMI, INC.
800 west park drive
westborough MA 01581
Manufacturer (Section G)
GYRUS ACMI, INC.
800 west park drive
westborough MA 01581
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16000382
Report Number3003790304-2022-00339
Device Sequence Number6656376
Product Code GEX
UDI-Device Identifier00821925043916
UDI-Public(01)00821925043916(17)250128(10)KR206014
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K183647
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 04/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTFL-FBX150BS
Device Lot NumberKR206014
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2022
Supplement Date Received by Manufacturer03/23/2023
Initial Report FDA Received Date12/16/2022
Supplement Report FDA Received Date04/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown